Alert archive / New York / Snow Squall Warnings in 2018
Snow Squall Warning 9, NWS Albany, NY
NWS Albany, NY issued this snow squall warning at Dec 17, 2018, 7:05 PM EST for 5 counties in New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2018, 7:05 PM EST (00:05 UTC)
- Expired
- Dec 17, 2018, 7:45 PM EST
- In force
- 40 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Schenectady County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 33 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WWUS51 KALY 180006
SQWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
705 PM EST Mon Dec 17 2018
NYC001-035-057-093-095-180045-
/O.NEW.KALY.SQ.W.0009.181218T0005Z-181218T0045Z/
Schenectady NY-Albany NY-Fulton NY-Schoharie NY-Montgomery NY-
705 PM EST Mon Dec 17 2018
The National Weather Service in Albany has issued a
* Snow Squall Warning for...
Southwestern Schenectady County in east central New York...
Northwestern Albany County in east central New York...
Southwestern Fulton County in eastern New York...
Northeastern Schoharie County in east central New York...
Central Montgomery County in eastern New York...
* Until 745 PM EST.
* At 705 PM EST, a dangerous snow squall was located along a line
extending from Ephratah to north of Central Bridge to
Berne, moving southeast at 25 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 near exit 25a, and between exits 27 and 28.
This snow squalls will be near...
Berne around 710 PM EST.
Delanson around 720 PM EST.
Duanesburg and Tribes Hill around 730 PM EST.
Fort Johnson around 735 PM EST.
Amsterdam and Altamont around 740 PM EST.
Other locations impacted by this snow squall include Charleston,
Clarksville, East Berne, Shoefelt Corners, Fultonville, Church
Corners, Rockwell Corners, West Berne, Gifford and Young Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4303 7431 4298 7420 4282 7401 4252 7391
4252 7419 4284 7438 4304 7470
TIME...MOT...LOC 0005Z 286DEG 22KT 4299 7451 4280 7430 4265 7412
$$
JPVWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Dec 17, 4:16 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 17, 4:16 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 416 PM EST Mon Dec 17 2018 .SYNOPSIS... A strong cold front will move across the region tonight with isolated to scattered snow showers. Blustery and cold conditions will occur overnight into Tuesday in the wake of the front. High pressure will build in from the Great Lakes Region Tuesday night into Wednesday with temperatures rising back to seasonal levels. The next period of unsettled weather returns Thursday night into early in the weekend with the next storm system. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 415 PM EST...An initial wind shift/cold frontal boundary and a mid and upper-level trough axis moved across the region in the late morning into the early to afternoon. A mixture of rain and snow showers elevation dependent and depending how warm the boundary got occurred across the region. Some wind gusts in the 25 to 35 mph range also occurred. A secondary cold front or arctic cold frontal boundary is moving towards the eastern Great lakes corridor and the St Lawrence River Valley late this afternoon. A strong push of cold advection occurs with this front. There is also a strong mid and upper level short-wave seen in the water vapor loop moving east of Georgian Bay. Sfc dewpts fall off into the teens and the winds will further shift to the northwest when this boundary and disturbance moves through. Some snow showers tapping Lake Ontario moisture are possible. The lack of instability and deeper moisture will likely limit snow squall potential. Perhaps an isolated one is possible in the 23Z to 02Z time frame over the western Adirondacks and possible into the western Mohawk Valley. The low-level and boundary layer flow shifting to the northwest will favor some narrow fragmented multibands that will impact locations predominately west of the Hudson River Valley, such as the western Adirondacks initially, and then the Mohawk Valley, Schoharie Valley and eastern Catskills. Snow accumulations will range from a few tenths of an inch to perhaps a couple of inches over the western Adirondacks due to orographic enhancement. Also, some W/NW flow upslope snow showers are possible along the western spine of the southern Greens/northern Berkshires/northern Taconics early this evening with the frontal passage an in its wake briefly, but the NAM/GFS latest Froude numbers favor the 1-2 range in these locations, which is fairly unblocked where pcpn falls close to the mountain ridge or on the lee side. Some light accums in the few tenths to inch or so range are possible tonight. Some of the snow showers or flurries may get into the Capital Region and Upper Hudson Valley, as well as the Taconics, but accumulations will be light with a coating to a few tenths of an inch. It will be blustery tonight in the wake of the frontal passage and the sfc pressure gradient strengthening between low pressure near the Canadian Maritimes and high pressure over south central Ontario. The 925 hPa winds increase to 25-35 kts. We may mix some wind gusts of 30-35 kts in the 1-2 kft AGL layer to the sfc, but it will be at night and partly to mostly cloudy, so expect northwest winds of 15 to 25 mph with some gusts in the 25-35 mph range (possibly a few gusts around 40 mph in the highest terrain). H850 temps fall to -9C to -12C tonight, as well as the H850 temps to -13C to -17C. Lows due to the strong cold advection will be upper teens to lower 20s in the lower elevations, and single digits to mid/upper teens over the hills/mtns. Wind chills fall into the single digits/lower teens with some below zero readings over the higher terrain. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Tomorrow...Blustery and cold conditions will prevail with northwest flow aloft, as the upper level trough continues to move downstream. The subsidence inversion lowers quickly in the morning which ends any lake effect or upslope snow showers and flurries. Good mixing/transport of momentum from aloft, and a decent pressure gradient between the sfc anticyclone ridging in from the west, and the departing cyclone near the Canadian Maritimes will allow for NW/N winds of 10-25 mph with some gusts in the 30-35+ mph range. We went closer to the colder EC MOS temps, and the blend which was about 5 degrees colder than the MAV and MET MOS values. Partly/mostly cloudy conditions trend to partly/mostly sunny with the sfc high building. The H850 temp anomaly of 1 to 2 STD DEVS below normal on the GEFS will only be over the region for a day. Highs will run 5-10 degrees below normal with highs in the mid and upper 20s in the valleys, except the mid Hudson Valley/NW CT where a few lower 30s are possible, and mid teens to lower 20s over the mountains. Tue night...High pressure builds in from the eastern Great Lakes Region and Midwest over the Northeast with clear/mostly clear skies and diminishing winds to light to calm. Excellent radiational cooling is likely with lows falling into the single digits and teens, though a few below zero readings are possible in the southern Adirondacks where the snow pack is a bit deeper. Wed-Wed night...Temps moderate back closer to seasonal levels with high pressure building in from the south and east with fair weather and sunshine. Increasing mid and upper level heights will be working into the region. H850 temps rise back to 0C to +3C. A light south/southeast return flow occurs with the sfc high drifting offshore. Highs will be in the upper 20s to upper 30s over the forecast area with a few 40F readings possible in the mid Hudson valley. If the winds decouple Wed night temps could fall off early into the upper teens to lower to mid 20s. Some cirrus moving in with the increasing low and mid level warm advection, may allow temps to rise slightly overnight, after dropping off early. && .LONG TERM /THURSDAY THROUGH MONDAY/... The period starts out on Thursday with models in good agreement indicating a highly amplified flow patter with an upper level ridge axis positioned along the mid Atlantic and New England coast, and a deep upper level trough/closed low over the ARKLATEX region. Through the day Thursday, our area will still be under the influence of the upper ridge, with a light S-SW flow. This will result in dry conditions and temperatures warming into the upper 30s to mid 40s across much of the region. Unsettled weather is then expected to arrive Thursday night, as the aforementioned upper low pushes eastward across the Gulf Coast states, with the large amplitude trough results in considerable strengthening of S-SE flow aloft along the east coast into our region. Strong diffluence aloft and low-level moisture flux will likely result in widespread precipitation to develop and affect the entire region. Surface temps may start out around or slightly below freezing in some of the typical sheltered higher elevation valleys, which could result in a brief period of freezing rain at the onset. However, the bulk of the precip type for most of the area should be plain rain as temps warm through the 30s Thursday night. Two main concerns with the system are the potential for heavy rainfall and also strong S-SE winds. The time frame for moderate to heavy rainfall looks to be late Thursday night through much of Friday, as the closed low tracks northward along or just west of the southern/central Appalachians and the system's occluded front only gradually pushes eastward during this time. the 12Z GEFS is forecast a surge of at least +3 to +4 STDEV moisture flux at 850 mb, with PWAT of around +2 to +3 STDEV and easterly/southerly wind anomalies of between +2 to +4 STDEV. This points to not only a heavy rain threat, but also potential for flooding given temps expected to warm into the 40s to perhaps 50s in some areas, with QPF and snowmelt possibly both contributing factors to runoff. This will have to be watched, as some guidance is suggesting 1-2 inches of rainfall with this system. The strong S-SE winds may require wind headline for favored areas that typically mix down strong wind in this type of flow regime, such as the Taconics, southern Greens and Berkshires. The upper low is forecast to move through Friday night into Saturday, with a trailing cold front associated with the surface low tracking NE across southern Quebec. GFS/ECMWF are in fairly good agreement with regards to the synoptic scale features, but differ with smaller scale details, including QPF. Once the cold front moves through, ptype will transition to snow showers in the mountains and rain/snow showers in valleys based on diurnal trends Saturday through Sunday. Best chances for additional precip will be across the higher terrain of the western Adirondacks and southern Greens. Zonal flow within a broad upper level trough is expected to set up for Sunday night early next week, with possible short wave passage on Monday may result in some light snow or snow showers. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... An upper level disturbance and a cold front will move across eastern NY and western New England this afternoon into the early evening. Blustery and cold conditions in the wake of the arctic cold front will persist overnight into tomorrow. MVFR cigs continue periodically at KALB/KGFL with low MVFR cigs at KPSF early this afternoon. The best chance of a rain/snow shower threat will be at KGFL/KPSF in the early to mid pm. We placed some MVFR conditions at KGFL and IFR at KPSF. VCSH groups were kept in the KALB. A brief passing rain or snow shower is possible at KALB. The winds will increase from the west to northwest at 10-16kts with some initial gusts to 20-25 kts with the first front in the mid pm. Some upslope snow showers are possible at KPSF tonight, but we have kept VCSH groups with MVFR cigs. KGFL/KALB/KPOU should remain VFR with CIGS in the 3.5-4 kft AGL range. A secondary cold front and strong upper level disturbance moves through early this evening with the winds veering to the northwest and becoming gusty between 00Z-05Z/TUE. The winds will be from the northwest at 12-20 kts with some gusts 25-30 kts with the higher gusts at KALB/KPSF. The blustery conditions will continue through TUE morning. The skies will become scattered to broken with bases 3.5-5 kft AGL with the subsidence in the wake of the front, and the approaching sfc high to the west in the mid to late morning. Outlook... Tuesday Night to Thursday: No Operational Impact. NO SIG WX. Thursday Night: High Operational Impact. Definite RA. Friday:High Operational Impact. Definite RA. Friday Night: Moderate Operational Impact. Likely SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. && .HYDROLOGY... No significant hydro problems are expected into Thursday. A arctic cold front will bring some isolated to scattered snow showers to the region tonight. Snowfall amounts will be light, and liquid equivalent amounts will be a few hundredths to a tenth of an inch of less. Flows will continue to lower tonight in the colder air mass. Cold and dry weather is expected Tuesday into Thursday (Temps well below freezing each night). Below normal temps tonight into Thursday morning will allow some ice to form and thicken on rivers, lakes, streams, creeks, and ponds. A storm system will bring a widespread steady, soaking rainfall to the region for Thursday night through Friday. There is still some uncertainty regarding exact amounts, but current guidance forecasts show an inch or more of rain is possible, with some enhanced higher amounts across the mountains. This would allow for at least within bank rises on rivers and streams, especially considering there may be some snow melt due to mild temperatures, and strong southeast winds as well. It's still unclear if this runoff would be enough to cause any flooding, as it will ultimately depend on just how much rainfall occurs. The latest MMEFS guidance has a few points get to alert or caution stage. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...Wasula SHORT TERM...Wasula LONG TERM...JPV AVIATION...Wasula HYDROLOGY...Frugis/Wasula
Hazardous weather outlook, Dec 17, 4:27 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 427 PM EST Mon Dec 17 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 427 PM EST Mon Dec 17 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A brief period of freezing rain is possible north of the Mohawk Valley and Capital Region Thursday night. A storm system will bring a widespread moderate to heavy rainfall to the region Thursday night through Friday. Gusty winds may accompany this storm, especially for the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 17, 4:42 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albany NY
442 PM EST MON DEC 17 2018
MAZ001-VTZ013-014-172215-
Northern Berkshire-Western Windham-Bennington-
442 PM EST MON DEC 17 2018
...HEAVY SNOW SHOWERS WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...
At 438 PM EST, an area of heavy snow showers was located over
Stamford, or 7 miles north of North Adams, moving southeast at 25
mph.
Winds of 30 mph are possible with the heavy snow showers and
visibilities reduced to less than a quarter mile briefly.
This area of heavy snow will be near...
North Adams around 445 PM EST.
Readsboro around 450 PM EST.
Monroe around 455 PM EST.
Florida around 500 PM EST.
Other locations impacted by this area of heavy snow include Hairpin
Turn, Whitcomb Summit, Readsboro Falls, Houghtonville, Whitingham,
Eastern Summit, Pownal Center, West Summit, Briggsville and Woodford
State Park.
Slick roads are possible with a quick half an inch to an inch of
snow on the roads accumulating.
LAT...LON 4274 7277 4274 7302 4270 7302 4270 7295
4269 7295 4269 7298 4268 7298 4267 7300
4266 7298 4266 7296 4264 7295 4262 7296
4280 7324 4293 7310 4277 7278
TIME...MOT...LOC 2138Z 320DEG 23KT 4279 7308
TAWSpecial weather statement, Dec 17, 6:00 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EST MON DEC 17 2018
NYZ038-040-047-172345-
Schoharie-Southern Herkimer-Montgomery-
600 PM EST MON DEC 17 2018
...AN AREA OF SNOW SHOWERS AND ISOLATED SQUALLS WILL AFFECT
SCHOHARIE...SOUTHEASTERN HERKIMER AND SOUTHWESTERN MONTGOMERY
COUNTIES...
Winds in excess of 30 mph are possible and visibilities will drop
quickly to a half mile or less in the more intense snow showers.
The snow showers will be near...
Summit and Richmondville around 610 PM EST.
Cobleskill around 615 PM EST.
Central Bridge around 620 PM EST.
Schoharie around 625 PM EST.
Middleburgh and Breakabeen around 630 PM EST.
Livingstonville around 640 PM EST.
Other locations impacted include Zeh Corners, Beekman Corners,
West Richmondville, Baird Corners, Seward, Huntersland,
Warnerville, Carlisle, Engleville and Gardnersville.
This includes Interstate 88 between exits 20 and 23.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.
LAT...LON 4300 7486 4265 7419 4257 7424 4239 7430
4236 7444 4236 7446 4240 7456 4254 7470
4262 7463 4274 7467 4283 7465 4290 7488
4283 7490 4286 7498
TIME...MOT...LOC 2257Z 302DEG 29KT 4272 7464
JPVSpecial weather statement, Dec 17, 6:45 PM EST, 20 minutes before
Special Weather Statement National Weather Service Albany NY 645 PM EST Mon Dec 17 2018 NYZ038>040-047-048-051-058-082-180100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Western Albany-Western Greene-Northern Fulton- Including the cities of Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Westerlo, Altamont, Berne, Knox, Preston Hollow, Hunter, Tannersville, Windham, Prattsville, and Caroga Lake 645 PM EST Mon Dec 17 2018 ...AN AREA OF SNOW SHOWERS WITH SOME EMBEDDED SNOW SQUALLS WILL AFFECT PORTIONS OF THE MOHAWK VALLEY...SCHOHARIE VALLEY...HELDERBERGS...AND NORTHERN CATSKILLS... Radar indicated an area of snow showers with some embedded heavier snow squalls moving southeastward over Interstate 90 in Montgomery County and Interstate 88 northeast of Cobleskill in Schoharie County. Wind gusts in excess of 30 mph are possible and visibilities will drop quickly to a half mile or less in the more intense snow showers and squalls. Conditions can deteriorate rapidly within these snow showers and squalls. Be prepared for snow covered roads and poor visibility. Motorists should slow down and allow extra time if traveling this evening. JPV
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:23 PM EST | Special Weather Statement | ALY | Columbia | 37 min |
| Dec 17, 7:51 PM EST | Snow Squall Warning | ALY | Montgomery | 24 min |
| Dec 17, 7:56 PM EST | Special Weather Statement | ALY | Albany, Columbia, Rensselaer, Schenectady | 64 min |
| Dec 17, 8:11 PM EST | Special Weather Statement | ALY | Otsego | 34 min |
| Dec 17, 8:17 PM EST | Special Weather Statement | ALY | Montgomery | 43 min |
| Dec 17, 8:57 PM EST | Special Weather Statement | ALY | Albany, Schoharie | 48 min |
| Dec 17, 9:08 PM EST | Snow Squall Warning | ALY | Columbia, Rensselaer | 21 min |
| Dec 17, 9:18 PM EST | Snow Squall Warning | ALY | Schoharie | 27 min |
| Dec 17, 9:40 PM EST | Special Weather Statement | ALY | Greene, Ulster | 50 min |
| Dec 17, 9:57 PM EST | Special Weather Statement | ALY | Greene | 33 min |
| Dec 17, 10:01 PM EST | Special Weather Statement | ALY | Rensselaer | 29 min |
| Dec 17, 10:33 PM EST | Special Weather Statement | ALY | Rensselaer | 27 min |
| Dec 17, 10:37 PM EST | Special Weather Statement | ALY | Ulster | 38 min |
Nearby
Snow Squall Warnings in New York, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.